Tornadoes · United States · Minnesota · 2019
EF1 tornado, Biscay to Sherman, Minnesota, July 28, 2019
From Biscay to Sherman, this EF1 tornado ran 2.6 miles across McLeod County on July 28, 2019, touching down at 3:36 PM CDT and reaching 440 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- July 28, 2019
- Touchdown
- 3:36 PM CDT (20:36 UTC)
- Lifted
- 3:42 PM CDT (20:42 UTC)
- On the ground
- 6 minutes
- Path length
- 2.6 miles (4.2 km)
- Path width
- 440 yards (402 m)
- Deaths
- 0
- Injuries
- 0
- County
- McLeod County
- Touchdown point
- 44.883, -94.169
- Lift-off point
- 44.916, -94.142
- Record number
- 1907281436-01
The damage survey
24 damage points were recorded along this path by NWS MPX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- south edge of corn flattened
- north edge of corn flattened
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Several severe storms developed in a highly sheared environment. Instability was adequate enough to cause a few of the storms to become tornadic near Silver Lake, and around Forest Lake, and Scandia during the afternoon of Sunday, July 28th. ||A storm survey found a total of six tornadoes. These surveys indicated an EF1 tornado formed near Silver Lake, and another between Forest Lake, north of Scandia, and into southern Chicago County. ||The worst damage occurred along Bone Lake near Scandia, where very large trees were uprooted or blown down. Some of the trees caused significant damage to lake homes on Bone Lake.
An EF0 tornado developed 3 miles southwest of Biscay and tracked northeast to just north of Biscay, Minnesota before dissipating. Corn was flattened along the path and some trees were uprooted near Minnesota Highway 22, and 150th Street. The maximum wind speed was estimated at 85 mph.
A brief EF0 tornado spun up southeast of Silver Lake and produced a little damage to some trees.
An EF1 tornado spun up southeast of Silver Lake and quickly became 1/4 mile wide (440 yards), as it tracked northeast across Highway 7 before dissipating 3 miles east-northeast of Silver Lake. Corn was flattened, a few outbuildings were destroyed, and many trees were damaged.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the tornado touched down at Jul 28, 2:35 PM CDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 28, 2:35 PM CDT, 1 hour 1 minute before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 235 PM CDT Sun Jul 28 2019 .SHORT TERM...(This evening through Monday night) Issued at 235 PM CDT Sun Jul 28 2019 Short term concerns remain convective/severe weather threat into the evening. See latest SPC SWOMCD for particulars. Expect upper trough and attendant MCV to exit into western WI early this evening. This should take and severe threat east into west central WI for the early evening. Will trend PoPs from the west into the evening, and end them into Wisconsin late. Otherwise, latest HRRR has continued to generate some widely scattered convection with the secondary cold front progged into western MN later in the evening. This could generate some isolated showers as they die off after sunset. Clouds expected to remain to the east with some breaks developing to the west overnight. Then low level CAA and leftover RH will generate some clouds across mainly the eastern half of the CWA into Monday. Cooler 850MB air drops over the region during the day (+8c) and with clouds, northwest breeze, and dewpoints dropping into the 50s, it will feel like an early fall day. Clouds should erode to the east into Monday night with overnight temperatures dropping off through the 50s. .LONG TERM...(Tuesday through Sunday) Issued at 230 PM CDT Sun Jul 28 2019 It looks to be quiet for most of the week as we sit downstream of the large scale ridge with dry northwest flow much of the time. We'll eventually see some precipitation chances return by the end of the week as warm advection increases and we start to see some moisture return on the backside of the surface high. Model guidance is in good agreement through the period, leading to decent confidence in a dry forecast through at least Thursday. Could easily see a delay in the chance PoPs that are re-introduced across the area Friday into Saturday given the persistence of the surface ridge to our east and the intermittent nature to the warm advection signal to our west. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1245 PM CDT Sun Jul 28 2019 Showers and thunderstorms will continue to develop and move east into the early evening. Could see IFR conditions with heavy rain/thunder across the northern and eastern TAF sites. Should see intensification of activity over easter central MN by about 19z- 20z and move east across west central WI into the evening. This has greatest potential of severe thunderstorms with strong winds or an isolated tornado. Expect period of MVFR cigs as the system exits. Secondary front moves into northwest CWA later this evening but believe any convection potential is small. Lower clouds could break some to the west but believe a mainly MVFR trend is in storm for the northern and west central WI TAF sites into Monday morning. Surface winds E-SE becoming W-NW into tonight as system exits. Could see gusts to 23kt or so into Monday afternoon. KMSP...Showers/thunder move back into the area by 20z and could be heavy. Then decreasing trend expected after 00z as system exits to the east. May see a brief period MVFR cigs after system exits and again into Monday morning as colder air moves in. Should lift to VFR Monday afternoon. /OUTLOOK FOR KMSP/ Mon night...VFR. NW wind 5 kt. Tue...VFR. NW wind 5 kt. Wed...VFR. SE wind 5 kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...DWE LONG TERM... AVIATION...DWE
Hazardous weather outlook, Jul 28, 12:53 PM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1253 PM CDT Sun Jul 28 2019 MNZ041>044-047>050-054>058-064-065-073-291800- Douglas-Todd-Morrison-Mille Lacs-Stevens-Pope-Stearns-Benton- Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine- Renville-Redwood- 1253 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...This Afternoon and Tonight Thunderstorms are possible into this evening. Some storms may be severe with damaging winds and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon. MNZ045-051>053-059>063-066>070-074>078-082>085-091>093-WIZ014>016- 023>028-291800- Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey- Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 1253 PM CDT Sun Jul 28 2019 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely this afternoon and this evening. Some storms may be severe with damaging winds and perhaps a couple tornadoes, especially across east central Minnesota and west central Wisconsin. Locally heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms Friday night and Saturday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Jul 28, 3:20 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
320 PM CDT SUN JUL 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TORNADO 2 SW BISCAY 44.81N 94.30W
07/28/2019 MCLEOD MN TRAINED SPOTTER
PHONED IN REPORT FROM TRAINED SPOTTER.
&&
CTGThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Minneapolis, MN (KMPX), 12:00Z
8.6 hours before the tornado, 44 km from the path. July 28, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -77194 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1530 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 84 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 2.7 K/km
Minneapolis, MN (KMPX), 00:00Z
3.4 hours after it, 44 km from the path. July 29, 2019.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -73 J/kg
- Surface CAPE
- 1097 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 272 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Glencoe (GYL), 17 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Minneapolis radar (KMPX), 47 km away, was scanning. The volume nearest the touchdown began at 20:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2019 tornado in MinnesotaEvery tornado in Minnesota since 1950Warnings in force in Minnesota nowThe forecast where you are
The other tornadoes of July 28, 2019
8 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| July 28 | 2:23 PM CDT | EF1 | Nelson, ND | 3.8 | 100 | |||
| July 28 | 3:17 PM CDT | EF0 | McLeod, MN | 4.0 | 200 | |||
| July 28 | 3:32 PM CDT | EF0 | McLeod, MN | 0.3 | 25 | |||
| July 28 | 4:28 PM CDT | EF1 | Washington, MN | 8.2 | 440 | $2.0 million | ||
| July 28 | 5:31 PM CDT | EF0 | Polk, WI | 4.8 | 100 | |||
| July 28 | 6:41 PM CDT | EF0 | Barron, WI | 0.4 | 25 | |||
| July 28 | 8:53 PM CDT | Unrated | Charles Mix, SD | 1.2 | 10 | |||
| July 28 | 9:10 PM CDT | EF0 | Boyd, NE | 0.0 | 30 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.